South Dakota, 2012

Hail and Damaging Wind in South Dakota, September 3, 2012

September 3, 2012 · NWS ABR · 8 events in 3 counties and zones

Several thunderstorms brought large hail up to half dollar size to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms brought large hail up to half dollar size to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 3, 2:32 PM CST, 54 minutes earlier.

Area forecast discussion, Sep 3, 2:32 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT MON SEP 3 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT...AND
AGAIN TUESDAY NIGHT. A FRONTAL BOUNDARY CURRENTLY OVER THE WESTERN
CWA WILL CONTINUE TO PUSH EASTWARD DURING THE EVENING. BEGINNING
TO SEE THE INDICATIONS OF SOME SHOWER DEVELOPMENT ALONG THE FRONT
JUST SOUTH OF THE CWA. INSTABILITY IS NOT OVERLY STRONG...AND
MOISTURE IS PRETTY LIMITED...SO FOR NOW WILL STICK WITH JUST
CHANCE POPS AS PRECIPITATION COVERAGE IS EXPECTED TO BE ISOLATED
TO SCATTERED AT BEST. DECENT SHEAR MAY ALLOW A FEW OF THE STORMS
TO BECOME SEVERE HOWEVER. WEAK HIGH PRESSURE SETTLES IN OVER THE
REGION LATER TONIGHT AND INTO THE DAY TUESDAY BEFORE A SECOND
FRONT APPROACHES AND BRINGS ANOTHER CHANCE FOR PRECIPITATION. BEST
CHANCE FOR THIS LOOKS TO OCCUR OVER THE EASTERN PART OF THE AREA
TUESDAY EVENING. SOMEWHAT BETTER INSTABILITY EXPECTED...BUT
MOISTURE WILL STILL BE LACKING...SO WILL KEEP POPS IN THE CHANCE
CATEGORY. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE
TUESDAY...AND REMAINS DOMINANT THROUGH THE END OF THE SHORT TERM.

WILL SEE FAIRLY WARM TEMPERATURES AGAIN ON TUESDAY...WITH HIGHS
MAINLY IN THE MID 80S TO LOWER 90S. COOLER AIR MOVES IN WITH THE
SURFACE HIGH ON WEDNESDAY...WITH NEAR TO SLIGHTLY BELOW NORMAL
HIGHS IN THE MID TO UPPER 70S EXPECTED.

.LONG TERM...THURSDAY THROUGH MONDAY
EXTENDED PERIOD STARTS OFF A BIT UNSETTLED AS CYCLONIC FLOW ALOFT
IS OVER THE NORTHERN PLAINS. SHORTWAVE ENERGY DIVES SOUTH ACROSS
THE DAKOTAS WITH FAIRLY COOL AIR ALOFT. THERE MAY BE A FEW AREAS
OF INSTABILITY SHOWERS ACROSS THE REGION THURSDAY INTO FRIDAY. 850
MB TEMPS DROP INTO THE SINGLE DIGITS BY FRIDAY AFTERNOON WITH THE
12Z GFS AS LOW AS +5 C ACROSS THE FAR NORTHEAST CWA BY 18Z FRIDAY.
MODELS ARE IN GOOD AGREEMENT IN SHOWING A SURFACE HIGH SETTLING
INTO THE REGION FRIDAY NIGHT/SATURDAY MORNING...AND WITH THE COOL
AIR MASS OVER THE REGION...TEMPS WILL GET FAIRLY CHILLY. CURRENT
FORECAST IS MID 40S IN THE JAMES VALLEY BUT WOULD NOT BE SURPRISED
IF THESE NUMBERS COME DOWN EVEN MORE IN THE COMING DAYS. MODELS
THEN SHOW ANOTHER WARM UP BY THE WEEKEND AND INTO EARLY NEXT WEEK
AS UPPER LEVEL RIDGING ESTABLISHES ITSELF ONCE AGAIN.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. A PASSING
SHOWER IS STILL POSSIBLE NEAR KATY THROUGH MID AFTERNOON SO HAVE
INCLUDED VCSH IN TAF. OTHERWISE...EXPECT SKC OR SCT MID CLOUD THIS
AFTERNOON...BECOMING ALL SKC BY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 3, 2:33 AM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
333 AM CDT MON SEP 3 2012

SDZ003-015-033>035-045-048-040845-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
333 AM CDT MON SEP 3 2012 /233 AM MDT MON SEP 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER SHOULD REACH THE VERY HIGH CATEGORY THIS AFTERNOON.
MEANWHILE THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER
THE MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-036-037-051-040845-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
333 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER THE
MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TDK

The radar

The Aberdeen radar (KABR), 167 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hughes

When
September 3, 3:26 PM CST
Where
Hughes County, 3.7 mi SW of Blunt
Measured
0.75 in hail
Reported by
Public
Coordinates
44.480, -100.030

Hail, Hughes

When
September 3, 3:48 PM CST
Where
Hughes County, 1.2 mi SW of Harrold
Measured
1 in hail
Reported by
Public
Coordinates
44.510, -99.750

Hail, Hyde

When
September 3, 4:34 PM CST
Where
Hyde County, 6.24 mi S of Highmore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.430, -99.440

Hail, Hand

When
September 3, 5:03 PM CST
Where
Hand County, 12.65 mi WNW of Danforth
Measured
1 in hail
Reported by
Public
Coordinates
44.330, -99.110

Hail, Hand

When
September 3, 5:10 PM CST
Where
Hand County, 3.73 mi WNW of Danforth
Measured
1.25 in hail
Reported by
Public
Coordinates
44.270, -98.950

Half dollar sized hail and strong winds caused moderate crop damage.

Hail, Hand

When
September 3, 5:15 PM CST
Where
Hand County, 3.76 mi NNW of Danforth
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -98.910

Hail caused some damage to crops.

Thunderstorm Wind, Hand

When
September 3, 5:15 PM CST
Where
Hand County, 3.71 mi NW of Danforth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.290, -98.930

Severe winds along with hail caused significant damage to crops.

Hail, Hand

When
September 3, 5:30 PM CST
Where
Hand County, 4.04 mi ENE of Danforth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.280, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412592, 412593, 412594, 412596, 412598, 412600, 412602, 412601.